Wisconsin, 2006

Flash Flood and Hail in Wisconsin, July 24, 2006

July 24, 2006 · NWS MPX · 16 events in 6 counties and zones

13 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 9:19 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 24, 9:19 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1019 AM CDT MON JUL 24 2006

.UPDATE...
WITH SHORT WAVE DROPPING DOWN FROM EASTERN NORTH DAKOTA AND 12Z RUC
SHOWING THETA E ADVECTION CONCENTRATING OVER EAST CENTRAL AND
SOUTHEAST MN...AND WESTERN WI FOR AFTERNOON AND EVENING...WILL UP
POPS FOR THIS AREA. PLUME OF STEEP MID LEVEL LAPSE RATES
ADVECTING INTO THIS AREA AS WELL.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT MON JUL 24 2006/

DISCUSSION...
THUNDERSTORMS IN PROGRESS EARLY THIS MORNING JUST EAST OF THE CWA
AHEAD OF A SURFACE TROF AND 1000-850MB THETA-E ADVECTION. ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS NORTH OF THE CWA AHEAD OF AN
APPROACHING COOL FRONT.  SHORT TERM FORECAST RATHER PROBLEMATIC.
ALTHOUGH THE COOL FRONT TO OUR NORTH WILL SETTLE INTO THE CWA
TODAY AND THEN TURN STATIONARY...AS A STRONG SHORT WAVE OVER THE
UPPER GREAT LAKES MOVES EAST...DIFFERENCES ARE NOTED IN THE TIMING
OF ADDITIONAL SHORT WAVES IN THE NORTHWEST FLOW INTO THURSDAY
BETWEEN THE NAM-WRF AND GFS. THIS PLAYS HAVOC WITH POTENTIAL
CONVECTIVE EVENTS. SOME SIMILARITY EXISTS BETWEEN THE TWO MODELS
TODAY AND TONIGHT. BELIEVE CONVECTION WILL REDEVELOP THIS
AFTERNOON OVER CENTRAL MN AND WEST CENTRAL WI AND DROP SE DURING
THE EVENING. RATHER STRONG INSTABILITY DEVELOPS AHEAD OF THE FRONT
THIS AFTERNOON ALONG WITH CONVERGENCE NOTED ALONG THE 850MB TROF
AXIS. SMALL CONVECTIVE CHANCES ON TUESDAY WITH THE STATIONARY
FRONT MEANDERING ACROSS THE REGION. TUESDAY NIGHT LOOKING
INTERESTING AND INCREASED POPS INTO THE LIKELY CATEGORY ACROSS
THE EASTERN CWA. THIS WAS BASED ON AGREEMENT BETWEEN THE ECMWF
AND NAM-WRF ON THE NEXT SHORT WAVE AND DEVELOPING WARM FRONT. PWS
INCREASE TO AROUND 1.75 INCHES WITH THE 310K THETA SURFACE FROM
THE NAM-WRF SHOWING STRONG ADIABATIC OMEGA DEVELOPING OVER THE
EASTERN CWA IN THE EVENING AND PERSISTING THROUGH MUCH OF THE
NIGHT. INCLUDED HEAVY RAIN WORDING FOR EASTERN AREAS AS WELL. POPS
DIMINISH ON WEDNESDAY AS THE SHORT WAVE MOVES SOUTHEAST. HIGH
TEMPERATURES TO REMAIN WARM...UPPER 80S TO LOWER 90S...WITH 850MB
TEMPERATURES RUNNING AT LEAST 20 DEG C OR WARMER. EXPECT THE
WARMEST READINGS OVER WEST CENTRAL MN.

LONGER TERM...THURSDAY THROUGH MONDAY
00Z GFS AND ECMWF ARE ACTUALLY IN FAIRLY CLOSE AGREEMENT ON THE
OVERALL PATTERN THRU THE EXTENDED...WITH BOTH SHOWING A FLATTENING
OF THE UPR RDG /AND A MORE ZONAL FLO PATTERN/ LATE IN THE WK...AND
AN AMPLIFICATION OF THE UPR RDG INTO THE NRN PLAINS BY THE END OF
THE WKEND. HAVE KEPT THE CHC POPS GOING FOR THU AND THE SLGT CHC
POPS FOR THU NGT WITH FRONT COMING THRU...AND S/WVS MOVING THRU THE
FA. BY MID TO LATE WKEND...PRE- FRONTAL THERMAL RDG SETS IN...WHICH
SHUD BRING SOME LO TO MID 90 MAX TEMPS TO THE AREA. TWEAKED THE
POP/WX GRIDS ON SAT AFTN AND NGT...WITH LO LVL WAA AND PARADE OF
S/WVS BEING CONDUCIVE TO SOME SHWR/TSTM ACTIVITY...BEFORE LO TO MID
LVL TEMPS GET A LITTLE TOO WARM FOR SUCH ACTIVITY. TEMPS SHUD DROP
OFF A LITTLE ON MON...AS SFC HI DROPS THRU THE AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/KAT/JPR
Hazardous weather outlook, Jul 24, 3:44 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON JUL 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A COOL FRONT ACROSS NORTHERN MINNESOTA WILL SLIDE SLOWLY SOUTHWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE THREAT FOR SEVERE STORMS WILL PUSH
SOUTHWARD INTO SOUTH CENTRAL MINNESOTA THIS EVENING AS THE FRONT
BECOMES STATIONARY ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STATIONARY FRONT WILL MOVE SLOWLY NORTHWARD AS A WARM
FRONT TUESDAY AFTERNOON AND NIGHT. THUNDERSTORMS WITH HEAVY RAIN
ARE POSSIBLE TUESDAY NIGHT ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A STRONG COLD FRONT IS THEN EXPECTED TO PASS
ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Special weather statement, Jul 24, 11:46 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 PM CDT MON JUL 24 2006

WIZ016-241845-
RUSK-
1246 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 145 PM CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF JUMP RIVER...AND MOVING
EAST AT 20 MPH.

ONE HALF INCH HAIL IS EXPECTED WITH THIS STORM IS AT MOVES THROUGH
THE RURAL AREAS OF SOUTHEAST RUSK COUNTY.

OTHER POTENTIALLY STRONG STORMS MAY MOVE TO THE NORTH AND EAST OF
LADYSMITH.

JPR

The radar

The Duluth radar (KDLH), 183 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Rusk

When
July 24, 12:10 PM CST to 12:11 PM CST
Where
Rusk County, Glen Flora
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -90.833

Hail, Rusk

When
July 24, 12:55 PM CST to 12:56 PM CST
Where
Rusk County, Sheldon
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.317, -90.967

Hail, Barron

When
July 24, 1:40 PM CST to 1:54 PM CST
Where
Barron County, Cumberland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.533, -92.017

Hail, Eau Claire

When
July 24, 4:25 PM CST to 4:26 PM CST
Where
Eau Claire County, Fall Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -91.267

Hail, Dunn

When
July 24, 5:05 PM CST to 5:06 PM CST
Where
Dunn County, Menomonie
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -91.917

Hail occurred from one mile west of Menomonie to north side of Menomonie.

Hail, Dunn

When
July 24, 5:14 PM CST to 5:15 PM CST
Where
Dunn County, Menomonie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -91.917

Hail, St. Croix

When
July 24, 5:24 PM CST to 5:25 PM CST
Where
St. Croix County, 3 mi N of Somerset
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.167, -92.683

Near Highway 35 and 210th.

Hail, Dunn

When
July 24, 5:26 PM CST to 5:27 PM CST
Where
Dunn County, 1 mi E of Menomonie
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -91.900

Hail, Eau Claire

When
July 24, 5:27 PM CST to 5:45 PM CST
Where
Eau Claire County, Eau Claire
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -91.483

Most hail reports came from the western portion of the city.

Hail, Pierce

When
July 24, 5:28 PM CST to 5:29 PM CST
Where
Pierce County, Spring Valley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -92.250

Hail, Dunn

When
July 24, 5:30 PM CST to 5:31 PM CST
Where
Dunn County, Elk Mound
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -91.683

Thunderstorm Wind, Eau Claire

When
July 24, 5:32 PM CST
Where
Eau Claire County, Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -91.483

Scattered power lines and telephone lines felled from 3 miles west of Eau Claire to the northwest portion of town.

Hail, Pierce

When
July 24, 5:45 PM CST to 5:46 PM CST
Where
Pierce County, Spring Valley
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -92.250

Two inch branches also reported down.

Hail, Eau Claire

When
July 24, 5:45 PM CST to 5:46 PM CST
Where
Eau Claire County, 1 mi NE of Eau Claire
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -91.467

Flash Flood, Eau Claire

When
July 24, 5:45 PM CST to 7:30 PM CST
Where
Eau Claire County, Eau Claire
Property damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Cars stalled in one to two feet of water between Eau Claire and Altoona near Fairfax street. Boat floated off of trailer. Portion of one thousand foot storm sewer pipe near UW-Eau Claire collapsed.

Thunderstorm Wind, Dunn

When
July 24, 5:51 PM CST
Where
Dunn County, Menomonie
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
44.883, -91.917

Eight inch tree down at high school.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520094, 5520095, 5520096, 5520175, 5520097, 5520098, 5520099, 5520100, 5520101, 5520102, 5520103, 5520104, 5520105, 5520106, 5520174, 5520173.